Alert archive / Idaho / Special Weather Statements in 2015

Special Weather Statement, NWS Spokane, WA

May 23, 2015Lewis County, Nez Perce County, Idaho

NWS Spokane, WA issued this special weather statement at May 23, 2015, 5:21 PM PDT for Lewis County, Nez Perce County, Idaho. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2015, 5:21 PM PDT (00:21 UTC)
Expired
May 23, 2015, 6:15 PM PDT
In force
54 min
Issued by
NWS Spokane, WA

Counties Lewis County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 179 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3494 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WWUS86 KOTX 240021
SPSOTX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
521 PM PDT SAT MAY 23 2015
 
IDZ003-004-026-027-240115-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-IDAHO PALOUSE-CENTRAL PANHANDLE
MOUNTAINS-LEWISTON AREA-
521 PM PDT SAT MAY 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LATAH...
LEWIS AND EASTERN NEZ PERCE COUNTIES...

AT 520 PM PDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ELK RIVER TO 6 MILES SOUTHEAST OF CRAIGMONT...AND
MOVING SOUTHWEST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL WAS REPORTED IN KAMIAH COVERING THE 
GROUND. WINDS OF 40 MPH WILL BE LIKELY WITH THIS STORM...AS WELL AS 
HEAVY DOWNPOURS OF RAIN THAT MAY PRODUCE LOCALIZED PONDING OF WATER 
IN LOW LYING AREAS. 

LOCATIONS IMPACTED INCLUDE...
JULIAETTA...DEARY...CRAIGMONT...CULDESAC...WINCHESTER...KENDRICK...
PECK...REUBENS...SOUTHWICK...MOHLER...GIFFORD...LENORE AND HELMER.

LAT...LON 4588 11683 4677 11675 4685 11634 4664 11633
      4663 11645 4650 11644 4650 11637 4641 11630
      4641 11623 4617 11626 4620 11643 4612 11651
      4601 11653 4604 11664 4600 11665 4600 11669
      4596 11675 4592 11675
TIME...MOT...LOC 0020Z 064DEG 14KT 4678 11630 4618 11636 
$$

RP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at May 23, 4:43 PM PDT, 38 minutes earlier.

Area forecast discussion, May 23, 4:43 PM PDT, 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
443 PM PDT SAT MAY 23 2015

.SYNOPSIS...
The Memorial Day Weekend is expected to be warmer than average,
with afternoon temperatures in the 70s and 80s. Look for scattered
showers and thunderstorms this weekend into next week. Some
thunderstorms will be capable of producing heavy downpours and
frequent lightning.

&&

.DISCUSSION...

Tonight and Sunday: Our next round of pcpn, diurnally driven, has
began to produce a few lightning strikes in the high Cascades near
the BC border as well as over the Camas Prairie region of Idaho. A
decent amnt of sun has contributed to higher SBCAPE this
afternoon. Though there will be a short- wave trough (currently
upstream near the BC coast) that will move south across the region
by Sunday, it looks like it won't have a significant contribution
synoptically for the thunder threat in the Cascades tonight. This
will be an important issue this evening and Sunday given the
recent burn scar potential for debris flow. As of now, we don't
anticipate an issues. We also left thunder in the fcst for SE WA
and the Cntrl Idaho Panhandle tonight and Sunday as the wave
approaches and the sfc remains uncapped. There's sufficient
convective inhibition, or even lack of CAPE altogether, across NE
Wa and the N Idaho Panhandle that thunder does not look like a
significant threat. The areal coverage of thunder will be greater
Sunday versus today, and gap winds near the Cascades may become
gusty Sunday evening. bz

Sunday night through Tuesday: The Inland NW remains unsettled
with some threat of showers and thunderstorms each day. Early this
period (Sunday night into Monday) low pressure initially centered
near southwest BC sags south across northwest Okanogan county
toward the Kittitas Valley/lee of the Cascades. This places much
of central and eastern WA and north ID in the favorable lift on
the northeast side of the low. First between Sunday night and
Monday morning the SBCAPE wanes with the loss of heating. Yet some
elevated instability (High Level Total Totals and pockets of
elevated CAPE) migrates over the northern mountains and upper
Columbia Basin. Tack on decent moisture (PWATs around 125 to 150%
of normal) there will be a good threat for showers and even some
thunder through this period. The highest threat will be across
eastern Okanogan county through the northern ID Panhandle, but
chances will also spread across the Columbia Basin through the
central Panhandle. Slight or lower chances will be found
elsewhere.

By Monday afternoon the SBCAPE expands again and the threat of
more scattered to numerous showers/t-storms expands. Models still
place some of the higher precipitation amounts in and around the
northern WA and ID Panhandle mountains and secondarily along the
highway 2 corridor and near the Camas Prairie. For the lower
Columbia Basin into the Palouse, however, models show a dry slot
wrapping in. This should keep the threat of showers lower.

Monday night into Tuesday the center of the low swings toward
toward the WA/ID border. Similar to the trend of the 24 hours
prior, SBCAPE wanes at night but a fair amount of elevated
instability continues within the core of the low, before being
revitalized in the afternoon heating. So look for a decrease, but
not end, in the shower/t-storm coverage at night and an expansion
again through Tuesday afternoon.

In the midst of this low, shear and overall storm motion will be
light, especially away from the Cascades. Thus there will be the
potential for some slow-moving shower/t-storms and locally heavy
downpours. We will have to monitor the situation for localized
flooding concerns. A few storms may also produce some hail.

Temperatures in general are expected to cool under the low, with
highs closer to seasonal norms or a degree or two above.

Tuesday night through Saturday: models are in some agreement in
tracking the low slowly east while another trough approaches the
coast late week. This, plus minor impulses riding in on the
developing north to westerly flow behind the first low, will work
with continued afternoon instability to keep the cycle of shower
and thunderstorm chances alive. This means an increasing chance
for isolated to scattered activity each afternoon, then waning for
the night hours. On a whole, the best chances will retreat to the
mountains from day-to-day until Saturday. By then that next trough
may revitalize the shower/t-storm threat region-wide again.
Temperatures are also projected to undergo a relative warming
trend with the low moving east. /J. Cote'

&&

.AVIATION...
00Z TAFS: Much less shower and thunderstorm activity in the
forecast for the next 24 hours than in comparison to yesterday.
Ongoing thunderstorms near the Cascades are slowly moving to the
southwest and will not impact TAF sites. Showers and thunderstorms moving
to the Southwest roughly near and south of a line from KMLP to
KPUW may impact KPUW and KLWS within the vicinity this afternoon
and very early this evening but should be diminish and be gone
later this evening. General low pressure will linger on tomorrow
along with a small scale synoptic scale low pressure area
dropping down through British Columbia Sunday night. All if this
will allow more surface based showers and thunderstorms in the
aviation area tomorrow. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  79  55  71  51  72 /  10  10  30  50  50  50
Coeur d'Alene  51  80  53  70  49  71 /  10  10  30  60  50  60
Pullman        46  74  49  70  45  70 /  20  10  10  30  20  40
Lewiston       53  81  56  77  52  77 /  30  10  20  20  20  30
Colville       51  83  52  72  50  74 /  10  20  50  70  60  60
Sandpoint      47  79  51  70  48  70 /   0  10  30  60  50  60
Kellogg        48  78  50  71  47  71 /  10  10  20  60  40  70
Moses Lake     53  83  55  79  54  79 /  10  20  20  20  20  30
Wenatchee      57  82  58  78  57  78 /  20  20  20  20  20  30
Omak           51  83  52  76  51  77 /  20  40  40  50  40  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 23, 6:18 AM PDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
618 AM PDT SAT MAY 23 2015

IDZ001>004-026-027-WAZ031>037-041-043-044-241330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
618 AM PDT SAT MAY 23 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Low pressure will drop into the region Sunday afternoon and linger
over the region into at least the early part of next week. This
weather system will result in afternoon and evening thunderstorms
across much of the region. Thunderstorms will be slow moving and
will likely contain heavy downpours. Heavy rain will increase the
risk for flash flooding or debris flows, especially for areas in
steep terrain.

WAZ038-042-241330-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
618 AM PDT SAT MAY 23 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Low pressure will drop into the region Sunday afternoon and linger
over the region into at least the early part of next week. This
weather system will result in afternoon and evening thunderstorms
across much of the region. Thunderstorms will be slow moving and
will likely contain heavy downpours. Heavy rain will increase the
risk for flash flooding or debris flows, especially in and around
recent burn scars or in steep terrain.

In the hours before

Special weather statement, May 23, 4:58 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
458 PM PDT SAT MAY 23 2015

IDZ026-027-240100-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-LEWISTON AREA ID-
458 PM PDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS AND EAST CENTRAL NEZ PERCE
COUNTIES UNTIL 600 PM PDT...

AT 454 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR NEZPERCE...OR NEAR KAMIAH...MOVING SOUTHWEST AT
25 MPH.

ONE HALF INCH DIAMETER HAIL WAS REPORTED IN KAMIAH COVERING THE
GROUND. WINDS OF 40 MPH WILL BE LIKELY WITH THIS STORM...AS WELL AS
HEAVY DOWNPOURS OF RAIN THAT MAY PRODUCE LOCALIZED PONDING OF WATER
IN LOW LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...REUBENS AND MOHLER.

LAT...LON 4630 11671 4645 11634 4641 11630 4641 11620
      4630 11613 4623 11601 4621 11605 4621 11615
      4615 11620 4620 11643 4619 11646 4612 11648
      4612 11652
TIME...MOT...LOC 2354Z 050DEG 18KT 4626 11614

BZ
Special weather statement, May 23, 5:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
521 PM PDT SAT MAY 23 2015

IDZ003-004-026-027-240115-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-IDAHO PALOUSE-CENTRAL PANHANDLE
MOUNTAINS-LEWISTON AREA-
521 PM PDT SAT MAY 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LATAH...
LEWIS AND EASTERN NEZ PERCE COUNTIES...

AT 520 PM PDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ELK RIVER TO 6 MILES SOUTHEAST OF CRAIGMONT...AND
MOVING SOUTHWEST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL WAS REPORTED IN KAMIAH COVERING THE
GROUND. WINDS OF 40 MPH WILL BE LIKELY WITH THIS STORM...AS WELL AS
HEAVY DOWNPOURS OF RAIN THAT MAY PRODUCE LOCALIZED PONDING OF WATER
IN LOW LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
JULIAETTA...DEARY...CRAIGMONT...CULDESAC...WINCHESTER...KENDRICK...
PECK...REUBENS...SOUTHWICK...MOHLER...GIFFORD...LENORE AND HELMER.

LAT...LON 4588 11683 4677 11675 4685 11634 4664 11633
      4663 11645 4650 11644 4650 11637 4641 11630
      4641 11623 4617 11626 4620 11643 4612 11651
      4601 11653 4604 11664 4600 11665 4600 11669
      4596 11675 4592 11675
TIME...MOT...LOC 0020Z 064DEG 14KT 4678 11630 4618 11636

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:17 PM PDTSpecial Weather StatementOTXNez Perce58 min
May 23, 7:14 PM PDTSpecial Weather StatementOTXNez Perce61 min
May 23, 8:01 PM PDTSpecial Weather StatementOTXLatah44 min
May 23, 8:47 PM PDTSpecial Weather StatementOTXLatah43 min

Nearby

Special Weather Statements in Idaho, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.